The Lupus Anticoagulant-Hypoprothrombinemia Syndrome (LAHPS) is an uncommon form of lupus anticoagulant with bleeding rather than thrombosis.
Synonyms: hemorrhagic lupus anticoagulant syndrome, acquired hypoprothrombinaemia lupus anticoagulant syndrome
Clinical and laboratory features:
(1) presence of a lupus anticoagulant, which may be very strong
(2) presence of clinical bleeding, which may be severe
(3) low levels of prothrombin (Factor II)
(4) variable decreases in one or more other coagulation factors
(5) prolongation of the prothrombin time (PT)
The lupus anticoagulant and other antibodies bind to the prothrombin without neutralizing activity. These complexes are cleared by the reticuloendothelial system, resulting in the low levels of Factor II.
(1) Most patients are female.
(2) Some cases may present following a viral infection.
(3) Some cases occur in patients with SLE.
(4) Some cases may involve a drug reaction.
Most patients respond to corticosteroid therapy.
(1) If multiple factor deficiencies are present, then consider alternative diagnoses.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory, Immunology/Rheumatology